Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 8, 2021Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 8, 2021, 2:32 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 2:32 PM EDT (18:32 UTC)
Expired
Jul 8, 2021, 3:15 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS81 KRNK 081832
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Thu Jul 8 2021

VAZ010-WVZ042>044-081915-
Bland-Mercer-Summers-Monroe-
232 PM EDT Thu Jul 8 2021

...A LINE OF SHOWERS WILL AFFECT 
NORTH CENTRAL BLAND...SUMMERS...MERCER AND NORTHWESTERN MONROE
COUNTIES...

At 230 PM EDT, radar indicated showers producing locally heavy 
rainfall were located along a line extending from Talcott to 
Bluefield. The showers are nearly stationary.

Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Union...
Matoaka...
and Rocky Gap.

Locally heavy rain, at rates of 2 to 3 inches per hour at times, 
will quickly reduce visibility and result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks, streams, and areas of poor drainage. Drivers are urged to 
slow down and use extra caution to avoid hydroplaning.


LAT...LON 3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3759 8109 3772 8097 3767 8090
      3768 8088 3773 8090 3780 8079 3759 8052
      3741 8082 3743 8086 3738 8088 3734 8086
      3729 8098 3730 8098 3719 8117 3734 8136
TIME...MOT...LOC 1830Z 003DEG 4KT 3764 8076 3725 8122 

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:58 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 8, 1:58 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Tropical storm Elsa shifts to the mid-Atlantic late tonight with
rain ending by this evening over much of our area. A front moves
in Friday with scattered storms, then meanders nearby into
Sunday, keeping daily storm chances around.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM EDT Thursday...

...Elsa Exits This Evening As Does The Threat of Flooding Rains...

Keeping the flash flood watch going for southside VA into the NC
piedmont, but radar/satellite trends suggest high rainfall rates
will mainly stay east of this area, so just expecting periods of
moderate rainfall, but still could cause some localized flooding,
especially in urban areas like South Boston.

Further west, we had a band of convection move out ahead of Elsa's
main shield working on concert with an inverted trough, and little
better instability to produce higher rainfall rates. Speed of
movement has limited threat of flooding, but the band is now slowing
down as front moves in from the west. Will have to watch for
localized flooding from the Mountain Empire to SE WV/Alleghanys
through mid afternoon, before it heads east and weakens.

As we head past 8pm, shield of rain with Elsa should be east of us,
with limited threat of showers overnight ahead of a front.

Friday, will see the front move across the mountains into the
piedmont by end of day. Flow aloft is westerly and models showing a
scattered coverage of storms. Westerly flow aloft may limit
coverage, but low level convergence with front should get enough
help with instability to bring storms east of the mountains.

Lows tonight stay muggy in the mid to upper 60s, to near 70 east.

Highs Friday will be warming back to the 80s for most, with 70s
mountains and around 90 piedmont.

Forecast confidence is average on flood threat this afternoon, and
storm coverage Friday, but higher on temps/wind and sky.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 1100 AM EDT Thursday...

During this portion of the forecast, synoptic flow across central to
eastern parts of the country will be in a period of transition. An
area of a broad trough from the Great lakes to New England, will
transition to a depending closed low across the Central Plains
states. In response, an upper ridge/high will develop across the
western Atlantic. This transition will open up the Gulf of Mexico to
low level moist flow advecting into our area, especially the western
sections, and the development of a sw-ne baroclinic zone, positioned
just east of the Mississippi River valley. The result will be the
start of a pattern of near normal temperatures, and daily chances of
scattered afternoon/evening showers/storms, especially across
western parts of the region, with the best chances on Saturday and
Sunday.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1000 AM EDT Thursday...

...Near normal temps with daily chances of scattered
afternoon/evening showers and storms...

We will start this portion of the forecast with a blocking pattern
across the central to eastern U.S. A closed upper low is expected to
be over the mid to upper Mississippi River Valley and an upper level
high/ridge will be in the western Atlantic, off the coast of the
Carolinas. This pattern will continue the corridor of moisture from
the central Gulf of Mexico, north into the lower Ohio Valley
coincident to a nearly stationary baroclinic zone. As we progress
through Thursday, a series of shortwave troughs moving west to east
along the U.S./Canadian border, will help to open the closed low
into a more progressive east bound wave that will erode the
influence of the western Atlantic ridge. However, while eroded, the
ridge will hold fast enough to limit the movement of the Ohio Valley
cold front into our region. However, the front will make more
progress towards our region.

The result for our region should be a series of days with around or
slightly above normal temperatures with humid conditions (perhaps
hazy in some locations), daily (mainly afternoon and evening)
chances of scattered showers and storms (especially across western
sections of the region), and weak winds.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 120 PM EDT Thursday...

Keeping best rainfall threat over DAN, but seeing deeper
convection over the west along/west of ROA/BCB, but mainly
moderate to heavy showers. Main circulation of Elsa will stay
east of through the afternoon, and radar trends suggest a jog
back east with the rain shield.

So, overall expect periods of VFR to IFR cigs/vsbys with
showers. Thunderstorm threat is minimal so did not include in
tafs.

Bulk of showers ends this evening with cigs sinking to MVFR to
VFR, with lower cigs west of the Blue Ridge. Fog appears
possible if we clear out enough and have that in at LWB/BCB for
now.

Higher winds will be east of DAN, but could see a few gusts to
20kts at DAN this afternoon.

Should become VFR by late morning Friday, with scattered
showers/storms firing up after 18z.

Average confidence for all elements, as they will vary at times.

Extended Aviation Discussion...

Storm chances will be highest Sunday with a frontal boundary
nearby with typical summer pattern expected into next week with
daily threat of storms, and patchy fog late at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ044-058-
     059.
NC...Flash Flood Watch until 10 PM EDT this evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
Hazardous weather outlook, Jul 8, 6:32 AM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
632 AM EDT Thu Jul 8 2021

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-091045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
632 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-058-059-091045-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
632 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 8, 12:02 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1202 PM EDT Thu Jul 8 2021

VAZ011-014-018-019-022>024-034-035-WVZ044-081630-
Botetourt-Giles-Montgomery-Amherst-Craig-Roanoke-Bedford-Rockbridge-
Alleghany-Monroe-
1202 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN GILES AND CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...
ROCKBRIDGE...BOTETOURT...NORTHERN ROANOKE AND CENTRAL ALLEGHANY
COUNTIES IN WEST CENTRAL VIRGINIA...NORTHWESTERN BEDFORD COUNTY IN
SOUTH CENTRAL VIRGINIA...NORTHERN AMHERST COUNTY IN CENTRAL
VIRGINIA...NORTHERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA AND
CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE CITY OF
COVINGTON...THE CITY OF BUENA VISTA...THE NORTHERN CITY OF SALEM...
THE CITY OF LEXINGTON AND THE NORTHWESTERN CITY OF ROANOKE...

At 1200 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lowesville to Newport. Movement was
northwest at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Lexington...
Buena Vista...
and Covington.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3793 7921 3786 7914 3781 7917 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7899
      3767 7896 3713 8048 3719 8053 3720 8052
      3721 8054 3749 8075 3788 7974 3784 7969
      3787 7965 3793 7962 3802 7937
TIME...MOT...LOC 1600Z 146DEG 29KT 3770 7908 3726 8050

ET
Special weather statement, Jul 8, 12:43 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1243 PM EDT Thu Jul 8 2021

VAZ007-009-010-WVZ042-081715-
Tazewell-Bland-Smyth-Mercer-
1243 PM EDT Thu Jul 8 2021

...A SHOWER WILL AFFECT
NORTHWESTERN SMYTH...TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN
MERCER COUNTIES...

At 1242 PM EDT, a shower was located near Cliffield, or 7 miles
southwest of Tazewell, moving northeast at 20 mph. Wind gusts
upwards of 20 mph are possible.

Locations impacted include...
Richlands...
Bluefield...
Tazewell...
Cedar Bluff...
Burkes Garden...
Pocahontas...
and Bramwell.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3721 8160 3721 8156 3722 8154 3723 8151
      3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3735 8136 3737 8132
      3718 8115 3689 8169 3709 8180
TIME...MOT...LOC 1642Z 235DEG 15KT 3704 8163

ET
Special weather statement, Jul 8, 1:05 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT Thu Jul 8 2021

VAZ011-013-WVZ044-081730-
Giles-Pulaski-Monroe-
105 PM EDT Thu Jul 8 2021

...A SHOWER WILL AFFECT
NORTHWESTERN PULASKI...GILES AND SOUTHWESTERN MONROE COUNTIES...

At 105 PM EDT, a shower was located over Bane, or over Poplar Hill,
moving north at 20 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Newport...
Mountain Lake...
and Poplar Hill.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3749 8048 3728 8048 3725 8061 3723 8062
      3722 8061 3713 8088 3715 8086 3717 8088
      3718 8086 3719 8087 3719 8089 3733 8088
      3735 8085 3737 8087 3741 8087
TIME...MOT...LOC 1705Z 180DEG 23KT 3724 8072

ET
Special weather statement, Jul 8, 1:19 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 PM EDT Thu Jul 8 2021

VAZ007-010-WVZ042-081745-
Tazewell-Bland-Mercer-
119 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES...

At 118 PM EDT, a strong thunderstorm was located near Tazewell,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bluefield...
Tazewell...
Pocahontas...
Bramwell...
Clear Fork...
Amonate...
and Coaldale.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3720 8164 3721 8156 3722 8154 3724 8151
      3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3737 8134 3721 8113
      3704 8153 3719 8166
TIME...MOT...LOC 1718Z 235DEG 14KT 3717 8152

ET
Special weather statement, Jul 8, 1:34 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Thu Jul 8 2021

VAZ011-WVZ042>044-081800-
Giles-Mercer-Summers-Monroe-
134 PM EDT Thu Jul 8 2021

...A SHOWER WILL AFFECT
WESTERN GILES...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES...

At 134 PM EDT, a shower was located over Chapel, or near Narrows,
moving northwest at 25 mph.

Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Rich Creek...
Oakvale...
Glen Lyn...
and Willowton.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3750 8088 3744 8061 3719 8084 3725 8098
      3727 8101 3730 8098 3729 8103 3729 8104
TIME...MOT...LOC 1734Z 117DEG 22KT 3728 8092

ET
Special weather statement, Jul 8, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Thu Jul 8 2021

VAZ010-WVZ042>044-081915-
Bland-Mercer-Summers-Monroe-
232 PM EDT Thu Jul 8 2021

...A LINE OF SHOWERS WILL AFFECT
NORTH CENTRAL BLAND...SUMMERS...MERCER AND NORTHWESTERN MONROE
COUNTIES...

At 230 PM EDT, radar indicated showers producing locally heavy
rainfall were located along a line extending from Talcott to
Bluefield. The showers are nearly stationary.

Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Union...
Matoaka...
and Rocky Gap.

Locally heavy rain, at rates of 2 to 3 inches per hour at times,
will quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage. Drivers are urged to
slow down and use extra caution to avoid hydroplaning.

LAT...LON 3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3759 8109 3772 8097 3767 8090
      3768 8088 3773 8090 3780 8079 3759 8052
      3741 8082 3743 8086 3738 8088 3734 8086
      3729 8098 3730 8098 3719 8117 3734 8136
TIME...MOT...LOC 1830Z 003DEG 4KT 3764 8076 3725 8122

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:01 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax44 min
Jul 8, 10:31 AM EDTSpecial Weather StatementRNKBedford, Campbell, Floyd, Franklin, Patrick, City of Lynchburg29 min
Jul 8, 11:20 AM EDTSpecial Weather StatementRNKBotetourt, Roanoke, City of Buena Vista, City of Roanoke, City of Salem40 min
Jul 8, 11:40 AM EDTSpecial Weather StatementRNKAmherst35 min
Jul 8, 12:02 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Craig, Montgomery, Roanoke, Rockbridge and 4 more28 min
Jul 8, 12:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 8, 1:05 PM EDTSpecial Weather StatementRNKGiles25 min
Jul 8, 1:19 PM EDTSpecial Weather StatementRNKTazewell26 min
Jul 8, 1:34 PM EDTSpecial Weather StatementRNKGiles26 min
Jul 8, 1:49 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 8, 5:25 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax116 min
Jul 7, 8:28 PM EDTSpecial Weather StatementRNKGreenbrier47 min
Jul 7, 8:55 PM EDTAreal Flood AdvisoryRNKGreenbrier51 min
Jul 8, 2:59 PM EDTAreal Flood AdvisoryRNKMercer2 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.